West Virginia, 2024

High Wind in West Virginia, September 27, 2024

September 27, 2024 · NWS RNK · 4 events in 4 counties and zones

Hurricane Helene made landfall in Florida as a powerful Category 4 hurricane late Thursday, September 26, and moved quickly northward into the southeastern states, and then turned slightly northwestward towards the southern Appalachian Mountains overnight into Friday morning, weakening as it moved over land. Helene’s intensity and fast forward motion led to impacts being felt well inland, from…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Hurricane Helene made landfall in Florida as a powerful Category 4 hurricane late Thursday, September 26, and moved quickly northward into the southeastern states, and then turned slightly northwestward towards the southern Appalachian Mountains overnight into Friday morning, weakening as it moved over land. Helene’s intensity and fast forward motion led to impacts being felt well inland, from the Florida Big Bend area into the Appalachians, and there was extensive damage in parts of southeast West Virginia. Widespread power outages occurred as high winds downed hundreds of trees across the region. Winds gusted as high as 55 mph to 60 mph in southeast West Virginia.

Flooding impacts from Hurricane Helene were extensive across the area, and were exacerbated by a predecessor rainfall event that occurred a few days before Helene reached the region, which brought six to eight inches of rain to the mountains prior to the arrival of the remnants of Helene. The three day rainfall totals associated with the remnants of Hurricane Helene across southeast West Virginia were between three and six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 2:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 2:26 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
326 AM EDT Fri Sep 27 2024

.SYNOPSIS...
Rounds of showers and thunderstorms will continue across the
area today, with moderate to heavy rain associated with remnants
of Hurricane Helene expected. This will greatly enhance the
threat of flooding in the mountains and foothills. There is also
a threat for tornadoes this afternoon as Helene's rain bands
track across the area. Calm drier weather is expected over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 AM EDT Friday...

Key Messages:

1) Significant flooding expected; do not try and drive through
water covered roads!

2) Heavy rain, landslides, small tornadoes, and very gusty
winds are expected to be a threat for much of the area today.

Hurricane Helene will likely be downgraded to a tropical storm
as she approaches the southern Appalachians this morning. This
afternoon remnants of Helene will track into eastern Kentucky
and merge with an upper level low this evening. This system will
then wobble over Kentucky through this weekend.

Affects of Helene are already being felt in the southern
Appalachians, as high moisture content interacts with the higher
terrain, wringing out moderate to heavy rain. Repeated rounds
of rain and increased forcing for ascent have contributed to
rainfall amounts so far ranging from 3 to 7 inches in the last
24 hours from the mountains westward. To the east, amounts have
been generally resulted in 1 to 3 inches. An additional 1 to 2
inches is expected for the lower terrain, with 3 to 7 inches
possible for parts of the Blue Ridge and western NC mountains. A
Flood Watch remains in place for the entire area today. Flood
Warnings may linger into tonight while river flooding continues
into the weekend.

Strong sustained winds of 25 to 35 mph with gusts as high as 60
mph are expected for elevated parts of the Blue Ridge,
generally above 3500 ft. A Wind Advisory is in place for most of
the remainder of the area, with speeds of 15 to 25 mph with
gusts to 45 mph possible.

A few tropical spinups are possible today as rainbands from
Helene arrive from the south. SPC has the area in a Moderate
Risk with a Slight Risk across Southside VA and NW NC piedmont.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Saturday will be mostly dry and the quietest day of the
weekend, though isolated showers cannot be ruled out.

2) Higher rain chances return for Sunday into early next week,
as the remnant low of Helene tracks back eastward over the area.

Although muggy conditions will continue for Saturday, with
dewpoints generally in the mid to upper 60s, there is moderately
high confidence that mostly dry conditions will be across the
RNK CWA. A few isolated showers will remain possible,
particularly in the higher elevations as upslope flow continues.
However, mid-level dry air will keep most locations free of
rain, with some rare sunshine expected to return, especially in
the NC/VA piedmont. This decrease in cloud cover will cause
temperatures to rise, with highs mainly in the 70s, and eastern
areas seeing low 80s.

The remnant low of Hurricane Helene will meander across the
Ohio River Valley on Saturday and begin to drift back to the
east on Sunday. This will moisten up the atmosphere once again,
allowing scattered showers and possibly even a few thunderstorms
to develop during the afternoon hours on Sunday. The low will
continue to meander across the Mid-Atlantic region heading into
Monday, with no major steering current around to move it
offshore, increasing shower and storm chances. The additional
cloud cover will keep temperatures around normal, with highs
generally in the mid to upper 70s, and lows around 60 degrees.

Confidence is moderate on QPF amounts through Monday, as both
the GFS and ECMWF model ensemble QPF means have around
0.25-0.50" for most of the forecast area. Isolated spots could
see around 0.75" or higher in the heavier showers and storms.
Monday looks to be the wettest day, as the low moving over the
area will increase lift.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Scattered showers continue early next week as the remnant
low of Helene lingers.

2) A cold front comes through the area midweek, bringing much
quieter and cooler conditions back for the late week.

Not much changes for Monday night into Tuesday, as the remnant
low continues to bring showers across the CWA. By midweek, a
cold front will move across the northern US and finally pick up
the remnant low of Helene and move it offshore. The cold front
looks to mainly be a dry front, but confidence in this remains
low. Models disagree on the exact timing of the front, but once
it does pass through, quieter weather will be in place for the
late week.

Temperatures are expected to be at or above normal through
Wednesday ahead of the front. Highs will mostly be in the 70s,
with piedmont locations around 80 while low temperatures will be
in the upper 50s to low 60s. Once the front passes, high
temperatures return to normal in the mid 70s, with 60s in the
higher elevations, and low temperatures will fall into the 40s
and low 50s.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 230 AM EDT Friday...

Note: KLWB AWOS remains INOP since 26/2245Z. Amendment not
scheduled.

Persistent area of moderate to occasionally heavy rain, with
prolonged rates of 1 to 2 inches per hour have resulted in
flooding southwest of a line from Bluefield WV to Yadkinville
North Carolina. Ceilings will continue to vary from IFR to MVFR
until sunset then lower to IFR/LIFR across the region overnight.
Visibility will occasionally lower to MVFR in the heavier rain.
Catastrophic, life- threatening flooding is possible overnight
into Friday, especially along the southern Appalachians. Check
your destination before you fly.

Easterly Low Level Wind Shear across the mountains increases
this morning to 40 to 60 kts. Sustain winds of 15-25kft with
gusts from 30-45kts are possible between 13Z and 20Z today as
Helene's winds field moves across the area. Wind speeds diminish
late this afternoon into the overnight hours.

EXTENDED AVIATION OUTLOOK...

Flight conditions should improve Saturday through Tuesday. A
chance of light showers will continue around the remnants of
Helene.

&&

.HYDROLOGY...
Affects of Hurricane Helene continue to be felt in the southern
Appalachians, as high moisture content interacts with the
higher terrain, wringing out moderate to heavy rain. Repeated
rounds of rain and increased forcing for ascent have contributed
to rainfall amounts so far ranging from 3 to 7 inches in the
last 24 hours from the mountains westward. To the east, amounts
have been generally resulted in less than 3 inches. An
additional 1 to 3 inches is expected for the lower terrain, with
3 to 8 inches possible for parts of the Blue Ridge and western
NC mountains. A Flood Watch remains in place for the entire
area, and we have received reports of high water rescues,
flooded roads, streams and rivers increasing to bankfull and
beyond, and a landslide.

River flooding is ongoing or expected to begin shortly on the
following rivers: Clinch, New, Roanoke, and Dan.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>020-022>024-
     032>035-043>047-058-059.
     High Wind Warning until 8 PM EDT this evening for VAZ007-009-
     015.
     Wind Advisory until 8 PM EDT this evening for VAZ010>014-
     016>020-022>024-032>035-043>045-058.
NC...Flood Watch through this evening for NCZ001>006-018>020.
     High Wind Warning until 8 PM EDT this evening for NCZ001-018.
     Wind Advisory until 8 PM EDT this evening for NCZ002>006-019-
     020.
WV...Flood Watch through this evening for WVZ042>044-507-508.
     Wind Advisory until 8 PM EDT this evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...RCS
HYDROLOGY...SH
Hazardous weather outlook, Sep 27, 2:42 AM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
342 AM EDT Fri Sep 27 2024

NCZ002-019-280745-
Alleghany NC-Wilkes-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001-018-VAZ015-280745-
Ashe-Watauga-Grayson-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003>006-020-VAZ010>014-016>018-022-032-033-043-044-WVZ042>044-
280745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Mercer-Summers-Monroe-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-280745-
Tazewell-Smyth-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045-058-WVZ507-508-280745-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Halifax-Eastern Greenbrier-Western Greenbrier-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ046-047-059-280745-
Appomattox-Buckingham-Charlotte-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RCS

In the hours before

Local storm report, Sep 27, 2:56 AM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
356 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     Non-Tstm Wnd Dmg 3 WSW Adwolf            36.77N 81.63W
09/26/2024                   Smyth              VA   911 Call Center

            Large tree fallen and blocking road near the
            intersection of Tattle Branch Road and
            Chestnut Ridge Road.

&&

CDG
Local storm report, Sep 27, 3:03 AM EST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
403 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Non-Tstm Wnd Dmg 3 WNW Cana              36.60N 80.72W
09/27/2024                   Carroll            VA   911 Call Center

            Tree down completely blocking road at 2400
            Flower Gap Road near Little Pauls Creek.

&&

CDG
Local storm report, Sep 27, 3:10 AM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
410 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     Non-Tstm Wnd Dmg 2 ENE Dry Fork          36.76N 79.39W
09/26/2024                   Pittsylvania       VA   911 Call Center

            Tree fallen across road at 100 Dry Fork Road
            near US Highway 29.

&&

CDG
Local storm report, Sep 27, 3:48 AM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
448 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Non-Tstm Wnd Dmg 1 WNW Villa Heights     36.70N 79.92W
09/26/2024                   Henry              VA   911 Call Center

            Tree down on power line on residential
            driveway near the intersection of Longview
            Drive and Ridgemont Circle. Driveway blocked
            and occupants of home cannot get pass
            driveway.

&&

CDG
Local storm report, Sep 27, 4:17 AM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
517 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     Non-Tstm Wnd Dmg 2 SW Bottom             36.46N 80.78W
09/27/2024                   Surry              NC   911 Call Center

            Tree down blocking Haystack Road near
            intersection with Shelton Road.

&&

CDG
Local storm report, Sep 27, 4:20 AM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
520 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Flash Flood      1 NW Millers Creek      36.20N 81.25W
09/27/2024                   Wilkes             NC   911 Call Center

            Numerous reports of water flowing across
            roads and bridges in the western portions of
            Wilkes County.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Mercer

When
September 27, 5:00 AM EST to 5:00 PM EST
Where
Mercer forecast zone
Measured
65 kt (75 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$5.0 million
Reported by
911 Call Center
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Thousands of trees were downed across the county from high winds associated with the remnants of Hurricane Helene. The trees caused numerous road closures and many fell on homes. Seven homes were destroyed, and 22 homes sustained major damage. By noon on Friday, near 24,500 customers were reported without power. One man was injured while removing large limbs. Nearly $1 million was reported in food loss, likely related to power outages caused by downed trees.

High Wind, Eastern Greenbrier

When
September 27, 7:00 AM EST to 8:00 PM EST
Where
Eastern Greenbrier forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$90,000
Reported by
911 Call Center
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Over 180 trees were downed across the county by high winds associated with the remnants of Hurricane Helene, beginning during Friday morning and continuing into the early evening. Numerous power outages were reported.

High Wind, Summers

When
September 27, 7:30 AM EST to 3:00 PM EST
Where
Summers forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Over 50 trees and power lines were downed by high winds associated with the remnants of Hurricane Helene, resulting in road closures and power outages. At the peak of the strong winds, around 1 PM on Friday, nearly 1,400 customers were without power. A personal weather station near Lockbridge measured a peak wind gust of 65 mph at 12:13 PM EDT.

High Wind, Monroe

When
September 27, 8:00 AM EST to 4:00 PM EST
Where
Monroe forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Over 50 trees and powerlines were downed by high winds associated with the remnants of Hurricane Helene across the county. Over 3,000 customers were reported without power during the peak high winds during early Saturday morning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215652, 1215655, 1215651, 1215654.